Going to ask the doctor to discontinue Tigger's Depakote

Discussion in 'General Parenting' started by JJJ, Jan 25, 2010.

  1. JJJ

    JJJ Active Member

    With all the new studies coming out showing the problems with this drug, I'm going to ask Tigger's doctor to wean him off of it and then, if necessary, go on a different MS. The biggest one that concerns me is the 20-30 point drop in IQ. Tigger used to be very advanced and is now behind his peers. We never thought the Depakote could be a factor :(
     
  2. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    JJJ,

    I can't say that I am familiar with the recent depakote studies. I always say you should follow your gut when it comes to any treatment for our kids.

    Sharon
     
  3. gcvmom

    gcvmom Here we go again!

    Can you direct me to a link for any of the studies? I'd like to read more about this since difficult child 2 is on Depakote ER. I know his IQ scores have dropped. What concerns me is whether it's permanent or not.
     
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    This study wasnt out when Cory took depakote and I know his IQ dropped. He tested at over 120 when he was tested in elementary school and then when tested in high school after stopping depakote he was in the mid 90s. Of course, he had also been on a ton of other medications by that time too.
     
  5. JJJ

    JJJ Active Member

    I'm still looking for a link for the IQ study. Our Special Education director went to a conference where they talked about what teachers should be aware of when kids are on different medications. The idea being that they would be more aware of what to report to the parents and not to blame the child for side effects.

    Supposedly the drop is reverseable (God I hope so)
     
  6. totoro

    totoro Mom? What's a GFG?

    I would love to read the new studies. I had read studies of Mom's having problems with newborns IQ while taking it during pregnancy.

    Kendall was very cognitively impaired while taking it but that was just a short time. She had other side effects that caused us to stop.

    I hate having to make these choices.
    it was hard for husband and I to stop AP's for K.

    To be honest and this is just us, K is so much clearer and doing much better school work now that she is off of AP's. So who knows about Depakote.
    I know it is a MS.
    I guess it is the negative outweighing the positive? Who knows about any of the medications?
    Good luck with the doctor talk.
     
  7. timer lady

    timer lady Queen of Hearts

    JJJ, before the weaning I'd ask for a current IQ testing & then have one a year later. It would be interesting to note the changes that occur.


     
  8. gcvmom

    gcvmom Here we go again!

    Thanks JJJ. I appreciate whatever you can share. Five and a half years ago difficult child 2 had testing done at UCLA and the scaled IQ score for him was 141, before his bipolar diagnosis and before any BiPolar (BP) medications. His neuropsychologist evaluation four years later gave a Full Scale IQ of 122 and at the time, he was on Depakote and a few other medications. Then one year later (last summer) he had another evaluation at UCLA and his scaled IQ score came in at 123, and he was still taking Depakote ER. So yeah, I've seen a difference and it's quantifiable! I just don't know that there is any other MS that would work as well for his manic symptoms as Depakote has, and frankly, I'm not sure I'm willing to take him through an experimentation process. He tried Tegretol, but it counteracted the effects of the Seroquel he takes and that did not go well. He's been on Lamictal, but it was in combination with Depakote, and it didn't help like it should have.

    It's unfortunate that we have to choose the lesser of two evils, but that just may be the reality of life for us. If we were offered a medication that worked like Depakote does but without the cognitive impairments, I'd jump on it!
     
  9. JJJ

    JJJ Active Member

    Linda - once again you are reading my mind :D

    We had an IQ test done this summer - it came in at 98. Previous IQ estimates (because he was hard to test) were in the 120s. The school will be testing him again next year so we will get a nice picture.

    I think with his level of Depakote we are looking at 3-6 months of weaning.
     
  10. AnnieO

    AnnieO Shooting from the Hip

    BFF was on depakote for 2 months and had serious anger issues during that time. Came off it and he's been fine. Interestingly I've read studies tying lower IQ to higher aggressiveness (or perhaps it was vice versa, AND I could be wrong). So this kind of makes sense.
     
  11. smallworld

    smallworld Moderator

    IQ scores can change over time and actually are more accurate as the child reaches adolescence (according to the neuropscyhs we've used). You should also make sure that the test used to measure IQ is the same each time because each IQ test is not compatible with another. For example, my son's IQ was first measured with a WISC-III test, which is not comparable to his IQ measured with a WISC-IV test six years later.

    That is not to dispute that medications can have an effect on cognitive ability. However, we found recently that my younger daughter's IQ subtest scores increased over a 1.5 year period after medications were increased to address her anxiety (including the addition of the mood stabilizer Lamictal).
     
  12. smallworld

    smallworld Moderator

    One more thought: Full-scale IQ scores are meaningless when there is a lot of subtest "scatter," meaning large discrepancies between the four individual IQ subtest scores of the WISC-IV. To get an accurate picture of how your difficult child is functioning cognitively, you should take a look at the four IQ subtest scores.
     
  13. JJJ

    JJJ Active Member

    I don't know if the psychiatrist was mad for me asking or what - but he discontinued Tigger off the Depakote COLD TURKEY! Is he nuts?????

    Wish us luck.
     
  14. totoro

    totoro Mom? What's a GFG?

    Are you going to do this?
    I had a psychiatrist do this once, I can't remember for what medication? husband and I chose to titrate down anyway. We just felt better about going slow. I always figure however long it took to go up... I am going down just as slow or almost as slow. Unless we are having serious side affects.
    Did he give a reason for the cold turkey? Strange
     
  15. JJJ

    JJJ Active Member

    He said it wasn't that high of a dose. The poor boy is on 6 pills per day. We have enough left to decrease by 1 pill every 5 days so that is what we are going to do. Not as slow as I would like but it appears to be all I can do. This doctor will do what a parent requests but is then clear that since you think you know what you are doing, no help from him.
     
  16. JJJ

    JJJ Active Member

    But to be fair, he is only the 2nd doctor to get Tigger stabilized (psychiatrist #1 left the practice, psychiatrists 2, 3 and 4 couldn't get him stable and this is psychiatrist #5)
     
  17. gcvmom

    gcvmom Here we go again!

    Hmmm. That is a surprising method for stopping Depakote. I thought the accepted practice was to wean gradually unless there is some kind of bad reaction, like life-threatening reaction.

    Hope it goes well for him!
     
  18. GoingNorth

    GoingNorth Crazy Cat Lady

    I was told that ceasing to take any anti-seizure medication can cause seizures even in people who don't have seizure disorders.

    In fact; I had a couple of dandy seizures when I was in the hospital 5 years ago and was unable to tell people what medications I was on before they managed to get in touch with my psychiatrist.

    Turns out that all it took was not getting my Depakote on schedule. Scared the heck out of us and I have no seizure disorder.

    That said, I have noticed a drop in cognitive function since going on the medication. It's a trade off for me. Without Depakote I cannot function at anything close to normal. I'd take Lamictal if I could, but I started to hallucinate from it while titrating the dosage up.

    Great medication for a lot of people (My BiPolar (BP) sister does very well on it), but that's how it is.
     
  19. JJJ

    JJJ Active Member

    So far, so good. GN - I was really worried about seizures but none so far.

    He is down to half of the dose and will take his last dose on Feb 18th. He says he feels great and -- knock on wood -- no signs of depression, mania or seizures!!!
     
Loading...